You are here:



I am male, 81, with BPH. I have experienced bacterial prostatitis and diverticulitis, each more than once. I have been taking .4mg Flomax daily for about 6 months for relief of BPH symptoms. Ten weeks ago I saw my primary care physician, complaining of pelvic pain. CBC and urinalysis results were normal, but I was prescribed Amoxicillin. After 10 days I felt fine, however the pain returned about 2 weeks later, and I revisited the doctor. Urinalysis was performed again and was normal. Amoxicillin was prescribed again, but after 10 days I was still having pelvic pain, although mild. Warm compresses over the pelvic region provided some relief. I also started taking 1/2 teaspoon of baking soda mixed with water at bedtime. That too seemed to give me some relief. I returned to the doctor again, and CBC and urinalysis were repeated along with xray of the pelvic region. CBC was normal, and urinalysis showed WBC of 2-5. Xrays showed no tumors. A urine culture was negative. Cipro was prescribed, but after 6 days and seeing no improvement, I returned to the doctor. He stopped the cipro and referred me to a gastroenterologist. I asked about a referral to a urologist, but he didn't think that was the way to go. Around this time I noticed that my penis had dark splotches of discoloration, not accompanied by pain. It seems the splotches will shift if the penis is manipulated, but if left untouched the discoloration will appear uniform in the foreskin extending back on the shaft approximately an inch. The remainder of the shaft appears to be normal. The glans appears normal, and the foreskin moves freely. I did not mention this problem during my visit with the gastroenterologist 2 weeks ago. I am scheduled for a pelvic CT scan in 2 days, but I have become overly concerned about the discoloration, and feel like the urethra may be aching. That could be in my head since I am really worrying about this situation. I have begun to worry about my bladder too, and wonder if I could have developed cystitis due to urine retention, and if so, is it possible that a bladder problem could lead to discoloration of a portion of the penis? I would deeply appreciate your thoughts on this issue. Thank you for your time and consideration.


Bladder problems do not generally lead to penis discoloration.  This could be an allergy or possibly bruising.  I recommend a urology consultation since the genitalia are involved and male pelvic pain should have urology input. Meanwhile, try sitting in a hot tub twice a day.  This often helps pelvic pain at least for awhile.


All Answers

Answers by Expert:

Ask Experts


Stephen W. Leslie, MD


Questions concerning erectile dysfunction, kidney stones and prostate disorders including prostate cancer. I have a special interest in kidney stone disease prevention.


Full time practicing urologist with 30 years experience. Associate Professor of Surgery and Chief of Urology at Creighton University Medical Center. Editor in Chief of eMedicine Urology internet textbook. Author of only NIH approved book written for patients by a urologist on the subject of kidney stones "The Kidney Stones Handbook". Inventor of the "Parachute" and "Escape" kidney stone baskets and the "Calculus" stone prevention analysis computer program.

American Urological Association, Ohio State Medical Association, Sexual Medicine Society

Men's Health, Journal of Urology, Urology, Healthwatch Magazine, Emergency Medicine Monthly, eMedicine, "The Kidney Stones Handbook", and numerous articles in various newspapers. He is also the editor of the Urology Board Review by McGraw-Hill used by urologists to study for their Board Certification Examinations.

Graduate of New York Medical College with residencies completed at Metropolitan Hospital New York, Albany Medical Center and University of Wisconsin-Madison.

Awards and Honors
Thirlby Award of the American Urological Association. Rated as one the country's Best Urologists by the Independent Consumer's Research Institute

©2016 All rights reserved.